Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 255, NWS Norman, OK

May 21, 2000Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 21, 2000, 11:18 PM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 11:18 PM CDT (04:18 UTC)
Expired
May 22, 2000, 12:00 AM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 42 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:55 PM CDTThunderstorm Wind 61 EOklahoma City, OKWinds were estimated at the intersection of Hiawasee and NE 164th.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS54 KOUN 220420
SVROKC
OKC017-109-220500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
  WESTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL MIDNIGHT CDT

* AT 1118 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 4 MILES EAST OF PIEDMONT TO YUKON TO 11 MILES
  SOUTHWEST OF YUKON...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BETHANY...EDMOND...NICHOLS
  HILLS...OKLAHOMA CITY...PIEDMONT...THE VILLAGE...WARR ACRES AND
  YUKON

  WIND GUSTS OF 60 TO 70 MPH ARE LIKELY WITH THIS LINE OF STORMS.

LAT...LON 3571 9774 3553 9784 3539 9793 3539 9748
          3549 9743 3568 9736

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:25 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 21, 9:25 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT SUN MAY 21 2000

LOTS OF STRONG STORMS HAVE KEPT US QUITE BUSY THIS EVENING... SO
HAVE NOT HAD MUCH TIME TO LOOK AT ANY MODEL DATA OR UPPER
AIR/SURFACE ANALYSES.  HAVE OBVIOUSLY UPDATED THE ZONES ALREADY TO
REMOVE THE CLEAR SKIES FROM OUR WESTERN ZONES... AND HAVE JUST
ISSUED A COMPLETE UPDATE TO ADD POPS AND VARIOUS CLOUD COVER
ALTERATIONS... AS WELL AS WIND DIRECTION UPDATES... TO MOST ZONE
GROUPS.

DESPITE THE RECENT UPDATE... TEMPORAL WORDING IS STILL RAMPANT IN
THE FORECASTS AND WILL HAVE TO BE DEALT WITH BY MIDNIGHT.

OTHERWISE... NO UPDATES ARE ANTICIPATED... BUT IF ANY MORE SURPRISES
POP 1UP... WE WILL DEAL WITH THEM.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 21, 8:55 PM CDT, 2 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    4 NW MACKIE               OK   1.00 INCH HAIL
05/21/00   ROGER MILLS

J
Local storm report, May 21, 9:06 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    4 NW MACKIE               OK   1.25 INCH HAIL
05/21/00   ROGER MILLS

J
Local storm report, May 21, 9:30 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    4 N CHEYENNE              OK   1.00 INCH HAIL
05/21/00   ROGER MILLS

J
Local storm report, May 21, 9:49 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SUN MAY 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0931 PM    4 N CHEYENNE              OK   1.75 INCH HAIL
05/21/00   ROGER MILLS

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 21, 9:29 PM CDTSevere Thunderstorm WarningOUNRoger Mills31 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 21, 10:53 PM CDTSevere Thunderstorm WarningOUNGarfield37 min
May 22, 12:01 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma44 min
May 22, 12:01 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.